Tags

Type your tag names separated by a space and hit enter

[Desmopressin for nocturia in the old: an inappropriate treatment due to the high risk of side-effects?].
Tijdschr Gerontol Geriatr. 2010 Dec; 41(6):256-61.TG

Abstract

Desmopressin, a synthetic analog of the antidiuretic hormone, is used in the treatment of enuresis nocturna in children and increasingly also in adults. Nocturia in the elderly causes sleeping disorders and is associated with a higher risk of falling and increased mortality. Desmopressin leads to a significant decrement of nocturia and consequently, a better sleep quality and is for this reason increasingly prescribed in the old. Desmopressin causes borderline hyponatremia (130-135 mmol/l) in 15% and severe hyponatremia in 5% of all adult users. Factors that predispose to hyponatremia are a higher dose, age > 65 years, a low-normal serum sodium, a high 24-hour urine volume and co-medication (thiazide diuretics, tricyclic antidepressants, serotonin-reuptake-inhibitors, chlorpromazine, carbamazipine, loperamide, Non-Steroidal-Anti-Inflammatory-Drugs). Hyponatremia is associated with headache, nausea, vomiting, dizziness, and can cause somnolence, loss of consciousness and death. We present two cases where initiation of desmopressin led to hyponatremia, requiring hospitalization. In view of the high risk of desmopressin-associated hyponatremia in the older population, alternative treatment strategies for nocturia must be considered first. If desmopressin is prescribed, strict follow-up of serum sodium levels is necessary.

Authors+Show Affiliations

UMC St Radboud, Nijmegen.No affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

dut

PubMed ID

21229778

Citation

ten Doesschate, T, et al. "[Desmopressin for Nocturia in the Old: an Inappropriate Treatment Due to the High Risk of Side-effects?]." Tijdschrift Voor Gerontologie En Geriatrie, vol. 41, no. 6, 2010, pp. 256-61.
ten Doesschate T, Reichert LJ, Claassen JA. [Desmopressin for nocturia in the old: an inappropriate treatment due to the high risk of side-effects?]. Tijdschr Gerontol Geriatr. 2010;41(6):256-61.
ten Doesschate, T., Reichert, L. J., & Claassen, J. A. (2010). [Desmopressin for nocturia in the old: an inappropriate treatment due to the high risk of side-effects?]. Tijdschrift Voor Gerontologie En Geriatrie, 41(6), 256-61.
ten Doesschate T, Reichert LJ, Claassen JA. [Desmopressin for Nocturia in the Old: an Inappropriate Treatment Due to the High Risk of Side-effects?]. Tijdschr Gerontol Geriatr. 2010;41(6):256-61. PubMed PMID: 21229778.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Desmopressin for nocturia in the old: an inappropriate treatment due to the high risk of side-effects?]. AU - ten Doesschate,T, AU - Reichert,L J M, AU - Claassen,J A H R, PY - 2011/1/15/entrez PY - 2011/1/15/pubmed PY - 2011/2/3/medline SP - 256 EP - 61 JF - Tijdschrift voor gerontologie en geriatrie JO - Tijdschr Gerontol Geriatr VL - 41 IS - 6 N2 - Desmopressin, a synthetic analog of the antidiuretic hormone, is used in the treatment of enuresis nocturna in children and increasingly also in adults. Nocturia in the elderly causes sleeping disorders and is associated with a higher risk of falling and increased mortality. Desmopressin leads to a significant decrement of nocturia and consequently, a better sleep quality and is for this reason increasingly prescribed in the old. Desmopressin causes borderline hyponatremia (130-135 mmol/l) in 15% and severe hyponatremia in 5% of all adult users. Factors that predispose to hyponatremia are a higher dose, age > 65 years, a low-normal serum sodium, a high 24-hour urine volume and co-medication (thiazide diuretics, tricyclic antidepressants, serotonin-reuptake-inhibitors, chlorpromazine, carbamazipine, loperamide, Non-Steroidal-Anti-Inflammatory-Drugs). Hyponatremia is associated with headache, nausea, vomiting, dizziness, and can cause somnolence, loss of consciousness and death. We present two cases where initiation of desmopressin led to hyponatremia, requiring hospitalization. In view of the high risk of desmopressin-associated hyponatremia in the older population, alternative treatment strategies for nocturia must be considered first. If desmopressin is prescribed, strict follow-up of serum sodium levels is necessary. SN - 0167-9228 UR - https://www.unboundmedicine.com/medline/citation/21229778/[Desmopressin_for_nocturia_in_the_old:_an_inappropriate_treatment_due_to_the_high_risk_of_side_effects]_ DB - PRIME DP - Unbound Medicine ER -